Alert archive / Virginia / Special Marine Warnings in 2002

Special Marine Warning 21, NWS Wakefield, VA

May 2, 2002

NWS Wakefield, VA issued this special marine warning at May 2, 2002, 6:20 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 6:20 PM EDT (22:20 UTC)
Expired
May 2, 2002, 7:15 PM EDT
In force
55 min
Issued by
NWS Wakefield, VA
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special marine warning went out at May 2, 2:50 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 2, 2:50 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
250 PM EDT THU MAY 2 2002

TOR WATCH ISSUED...LINE OF STORMS GNRLY PARALLEL TO MIDLVL FLO...SO
SOME BOWS MAY FORM...AND SOME CELLS THAT CAN GET ISOLATED MAY
PRODUCE TORNADOES.  THE STORMS MAY PRODUCE QUITE A BIT OF HEAVY RAIN
SINCE THE STORMS LUK TO BE TRAINING...HEAVY RAIN AND SOME STANDING
WTR IN LOW LYING AREAS...ESPCLY IN URBAN AREAS.  INITAL BATCH OF
TSTMS HV BEST CHC TO BE SVR...THEN ANY TRAINING BHND INITIAL BATCH
WUD BE MSTLY HVY RAIN. VIL THRESHOLD FOR HAIL LUKS TO BE NR 60 FOR
DIME HAIL.

NXT UPR IMPULSE TO TRACK INTO THE AREA SATURDAY AFTN AND EVE...AND
RIC MAY BE JUST ON NRN EDGE OF RAIN.  SUNDAY AND EARLY MONDAY LUK
O.K. AND MON NGT LUKS LK ANTHR UPR IMPULSE.  SINCE WE ARE RGT IN THE
LLVL THERMAL GRAD...WE ARE MOST AFFECTED BY LTL UPR IMPULSES THAT
SQUIRT THRU IN QUICK ZNL FLO. UPR RDG OVR SE U.S. AMPLIFIES INTO
MIDWEEK...SO WARMING.

ON CSTL WTRS...SCA CONT.

SBY   54  66  39  64 /  30   0   0   0
OXB   54  66  39  64 /  30   0   0   0
ECG   61  70  47  62 /  40   0   0  30
ORF   60  68  47  62 /  40   0   0  30
PHF   57  71  44  62 /  40   0   0  30
AKQ   57  71  44  62 /  40   0   0  30
RIC   56  71  44  62 /  40   0   0  40
FVX   56  71  44  62 /  40   0   0  40

.AKQ...
MD...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES MDZ021>025.
SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.

NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES
VAZ048>049...VAZ060>100. SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC
BRDR.  SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT TO CAPE
HENRY.

NS

In the hours before

Local storm report, May 2, 4:00 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
400 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    COUNTYWIDE                VA   WIND DAMAGE
05/02/02   NOTTOWAY                       TREES DOWN EVERYWHERE
                                          REPORTED BY LAW ENFORCEMENT

ALS
Local storm report, May 2, 4:10 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
410 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    COUNTYWIDE                VA   WIND DAMAGE
05/02/02   AMELIA                         TREE ON HOUSE NUMEROUS
                                          TREES DOWN ON POWER LINES
                                          REPORTED BY LAW
                                          ENFORCEMENT.

ALS
Local storm report, May 2, 4:14 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY LOCATION
NATIONAL WEATHER SERVICE WAKEFIELD,VA
414 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    COUNTYWIDE                VA   WIND DAMAGE
05/02/02   PRINCE EDWARD                  TREE ON HOUSE
                                          NUMEROUS TREES DOWN ON
                                          POWER LINES. REPORTED BY
                                          LAW ENFORCEMENT.

ALS
Local storm report, May 2, 4:23 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
423 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    CHASE CITY                VA   1.00 INCH HAIL
05/02/02   MECKLENBURG                    QUARTER SIZE HAIL.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0215 PM    5 W PALMYRA               VA   WIND DAMAGE
05/02/02   FLUVANNA                       TREES DOWN NEAR THE
                                          FLUVANNA/ALBEMARLE COUNTY
                                          BORDER.

WRS
Special weather statement, May 2, 4:40 PM EDT, 1 hour 40 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT THU MAY 2 2002

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR CENTRAL AND
EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND
EASTERN SHORE. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES...

IN MARYLAND...

DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND
WICOMICO INCLUDING SALISBURY.

IN NORTH CAROLINA...

BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD
NORTHAMPTON...PASQUOTANK AND PERQUIMANS

IN VIRGINIA...

ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES
CITY...CHESAPEAKE...CHESTERFIELD INCLUDING COLONIAL
HEIGHTS...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA
GLOUCESTER...GOOCHLAND...GREENSVILLE INCLUDING
EMPORIA...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF
WIGHT...JAMES CITY INCLUDING WILLIAMSBURG...KING AND QUEEN...KING
WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG
MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...
NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE
EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND
HOPEWELL...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...
VIRGINIA BEACH...WESTMORELAND AND YORK.

SKYWARN SPOTTERS ARE ACTIVATED AT THIS TIME. STRONG THUNDERSTORMS
WILL MOVE ACROSS CENTRAL AND EASTERN VIRGINIA...AND THE LOWER
MARYLAND EASTERN SHORE FOR THE REMAINDER OF THIS AFTERNOON AND THIS
EVENING. THE STRONGEST STORMS WILL CONTAIN LARGE HAIL...DAMAGING
WINDS AND POSSIBLY TORNADOES. HEAVY RAIN AND FREQUENT DEADLY
LIGHTNING CAN ALSO BE EXPECTED.

BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE
SHELTER BEFORE THESE THUNDERSTORMS REACH YOUR LOCATION.
REMEMBER...LIGHTNING IS A KILLER AND CAN STRIKE 10 MILES AWAY FROM
THE PARENT THUNDERSTORM.

STAY TUNED FOR FURTHER UPDATES AND FUTURE WARNINGS.

SAMMLER
Special weather statement, May 2, 6:05 PM EDT, 15 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 PM EDT THU MAY 2 2002

...PORTIONS OF TORNADO WATCH CANCELLED...

THE WATCH PREVIOUSLY IN EFFECT UNTIL 9 PM IS NO LONGER IN EFFECT IN
THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND...

DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND WICOMICO
INCLUDING SALISBURY.

IN VIRGINIA...

  AMELIA...CAROLINE...CHARLES CITY...CHESTERFIELD INCLUDING COLONIAL
HEIGHTS...CUMBERLAND... ESSEX...FLUVANNA...GLOUCESTER...
GOOCHLAND...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...KING
AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...MATHEWS...
MIDDLESEX...NEW KENT...NORTHUMBERLAND...POWHATAN...RICHMOND AND
WESTMORELAND.

THE TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR THE FOLLOWING
COUNTIES AND INDEPENDENT CITIES IN VIRGINIA AND NORTHEAST NORTH
CAROLINA...

IN NORTH CAROLINA...

BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD
NORTHAMPTON...PASQUOTANK AND PERQUIMANS

IN VIRGINIA...

ACCOMACK...BRUNSWICK...CHESAPEAKE...DINWIDDIE...GREENSVILLE
INCLUDING EMPORIA...ISLE OF WIGHT...JAMES CITY INCLUDING
WILLIAMSBURG...LUNENBURG...MECKLENBURG...NEWPORT
NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...NOTTOWAY....PRINCE
EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND
HOPEWELL...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH
AND YORK.

THE SEVERE THUNDERSTORM THREAT HAS ENDED NORTH OF A FARMVILLE TO
PETERSBURG TO WALLOPS ISLAND LINE. HOWEVER...ADDITIONAL SEVERE
THUNDERSTORMS ARE POSSIBLE SOUTH OF THIS LINE UNTIL 9 PM.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:34 PM EDTSevere Thunderstorm WarningAKQCumberland, Nottoway, Prince Edward31 min
May 2, 3:37 PM EDTSevere Thunderstorm WarningAKQCharlotte28 min
May 2, 3:37 PM EDTSevere Thunderstorm WarningAKQMecklenburg38 min
May 2, 3:45 PM EDTTornado WarningAKQAmelia, Nottoway15 min
May 2, 3:49 PM EDTTornado WarningAKQMecklenburg31 min
May 2, 4:00 PM EDTSevere Thunderstorm WarningAKQAmelia, Dinwiddie20 min
May 2, 4:20 PM EDTSevere Thunderstorm WarningAKQPrince George, Sussex, City of Colonial Heights, City of Petersburg30 min
May 2, 4:20 PM EDTTornado WarningAKQBrunswick, Mecklenburg40 min
May 2, 4:34 PM EDTSevere Thunderstorm WarningAKQCharles City21 min
May 2, 4:36 PM EDTTornado WarningAKQCharles City, Prince George19 min
May 2, 4:40 PM EDTSevere Thunderstorm WarningAKQGreensville, Surry, City of Emporia20 min
May 2, 4:46 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, York, City of Williamsburg29 min
May 2, 4:50 PM EDTSevere Thunderstorm WarningAKQSouthampton30 min
May 2, 5:10 PM EDTSpecial Marine WarningAKQ50 min
May 2, 5:14 PM EDTSevere Thunderstorm WarningAKQIsle of Wight41 min
May 2, 5:15 PM EDTSpecial Marine WarningAKQ90 min
May 2, 5:15 PM EDTSpecial Marine WarningAKQ90 min
May 2, 5:15 PM EDTSevere Thunderstorm WarningAKQCity of Hampton, City of Newport News, City of Poquoson15 min
May 2, 5:25 PM EDTSevere Thunderstorm WarningAKQNorthampton20 min
May 2, 5:30 PM EDTSevere Thunderstorm WarningAKQMecklenburg40 min
May 2, 5:45 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Portsmouth15 min
May 2, 5:58 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach32 min
May 2, 6:09 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg31 min
May 2, 6:20 PM EDTSpecial Marine WarningAKQ55 min
May 2, 6:20 PM EDTSpecial Marine WarningAKQ55 min
May 2, 6:42 PM EDTSevere Thunderstorm WarningAKQBrunswick, Greensville28 min
May 2, 7:16 PM EDTSevere Thunderstorm WarningAKQSouthampton39 min
May 2, 7:46 PM EDTSevere Thunderstorm WarningAKQBrunswick19 min
May 2, 7:56 PM EDTSevere Thunderstorm WarningAKQGreensville, City of Emporia29 min
May 2, 6:35 PM EDTSevere Thunderstorm WarningAKQNorthampton40 min
May 2, 6:45 PM EDTTornado WarningAKQNorthampton30 min

Nearby

Special Marine Warnings in Virginia, 2002Every special marine warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.